Alert archive / Wisconsin / Gale Warnings in 2019

Gale Warning 4, NWS Green Bay, WI

February 23, 2019

NWS Green Bay, WI issued this gale warning at Feb 23, 2019, 4:26 AM CST. It took effect at Feb 24, 2019, 9:00 AM CST. It was in force for . No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 23, 2019, 4:26 AM CST (10:26 UTC)
In effect from
Feb 24, 2019, 9:00 AM CST
Expired
Feb 23, 2019, 8:57 PM CST
In force
Issued by
NWS Green Bay, WI

The text

As transmitted.

101 
WHUS73 KGRB 231026
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
426 AM CST Sat Feb 23 2019

LMZ541>543-231830-
/O.UPG.KGRB.GL.A.0003.190224T1500Z-190225T1200Z/
/O.NEW.KGRB.GL.W.0004.190224T1500Z-190225T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
426 AM CST Sat Feb 23 2019

...GALE WARNING IN EFFECT FROM 9 AM SUNDAY TO 6 AM CST MONDAY...

The National Weather Service in Green Bay has issued a Gale
Warning, which is in effect from 9 AM Sunday to 6 AM CST Monday.
The Gale Watch is no longer in effect. 

* WINDS...Northwest gales to 45 knots are likely Sunday morning
  through late Sunday night. A few storm force gusts around 50
  knots are possible. 

* WAVES...There is a considerable amount of ice on Lake Michigan,
  which will be moved about by the strong winds. The ice will
  prevent or limit wave formation if and when it moves into the
  nearshore waters.

* ADDITIONAL INFORMATION...A period of conditions meeting Small
  Craft Advisory criteria is likely this afternoon through this
  evening, then a lull in the winds will occur as the storm
  central tracks right across the area. Northwest gales will
  develop quickly once the storm center passes through to the
  northeast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$

Skowronski
3 follow-up statements
203 
WHUS73 KGRB 231624
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
1024 AM CST Sat Feb 23 2019

LMZ541>543-240030-
/O.CON.KGRB.GL.W.0004.190224T1500Z-190225T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
1024 AM CST Sat Feb 23 2019

...GALE WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO 6 AM CST
MONDAY...

* WINDS...Northwest gales to 45 knots are likely Sunday morning 
  through late Sunday night. A few storm force gusts around 50 
  knots are possible. 

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. 

* ADDITIONAL INFORMATION...A period of conditions meeting Small 
  Craft Advisory criteria is likely this afternoon through this 
  evening, then a lull in the winds will occur as the storm 
  central tracks right across the area. Northwest gales will 
  develop quickly once the storm center passes through to the 
  northeast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
117 
WHUS73 KGRB 232133
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
333 PM CST Sat Feb 23 2019

LMZ541>543-240545-
/O.CON.KGRB.GL.W.0004.190224T1500Z-190225T1200Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
333 PM CST Sat Feb 23 2019

...GALE WARNING REMAINS IN EFFECT FROM 9 AM SUNDAY TO 6 AM CST
MONDAY...

* WINDS...Northwest gales to 45 knots are likely Sunday morning 
  through late Sunday night. A few storm force gusts around 50 
  knots are possible. 

* WAVES...There is a considerable amount of ice on Lake Michigan,
  which will be moved about by the strong winds. The ice will
  prevent or limit wave formation if and when it moves into the
  nearshore waters. Ice free areas could see waves of 3 to 5 feet.

* ADDITIONAL INFORMATION...A period of conditions nearing Small
  Craft Advisory criteria is likely this evening, then a lull in
  the winds will occur as the storm center tracks right across the
  area overnight. Northwest gales will develop quickly Sunday 
  morning once the storm center passes through to the northeast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Warning means winds around 35 knots or greater are
expected.  Operating a vessel in gale conditions requires
experience and properly equipped vessels.  It is highly
recommended that mariners without the proper experience seek safe
harbor prior to the onset of gale conditions.

&&

$$
087 
WHUS73 KGRB 240257
MWWGRB

URGENT - MARINE WEATHER MESSAGE
National Weather Service Green Bay WI
857 PM CST Sat Feb 23 2019

LMZ541>543-241100-
/O.UPG.KGRB.GL.W.0004.190224T1500Z-190225T1200Z/
/O.NEW.KGRB.SR.W.0001.190224T1500Z-190225T0300Z/
Rock Island Passage to Sturgeon Bay WI-
Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI-
857 PM CST Sat Feb 23 2019

...STORM WARNING IN EFFECT FROM 9 AM TO 9 PM CST SUNDAY...

The National Weather Service in Green Bay has issued a Storm
Warning, which is in effect from 9 AM to 9 PM CST Sunday. This
replaces the Gale Warning. 

* WINDS...West gales to 40 knots with storm force gusts to 55
  knots.  

* WAVES...There is a considerable amount of ice on Lake 
  Michigan, which will be moved about by the strong winds. The 
  ice will prevent or limit wave formation if and when it moves 
  into the nearshore waters. Ice free areas could see waves of 3 
  to 5 feet. 

* ADDITIONAL INFORMATION...There will be a lull in the winds
  tonight as the storm center tracks right across the area. West 
  gales will develop quickly Sunday morning once the storm center 
  passes through to the northeast. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Storm Warning means winds near 50 knots or greater are
expected.  Recreational boaters should remain in port, or take
shelter until winds and waves subside.  Commercial vessels should
prepare for very strong winds and dangerous sea conditions, and
consider remaining in port or taking shelter in port until winds
and waves subside.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Feb 23, 3:51 AM CST, 35 minutes earlier.

Area forecast discussion, Feb 23, 3:51 AM CST, 35 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
351 AM CST Sat Feb 23 2019

Forecast discussion for routine morning forecast issuance

.SHORT TERM...Today...Tonight...and Sunday
Issued at 350 AM CST Sat Feb 23 2019

Numerous changes to headlines, primarily to align the advisory
for expected trends this morning and to upgrade most of the watch
to a warning. Coding is below. The forthcoming WSW will be very
fractured (11 groupings) because of the necessity to properly
encode VTEC for all the changes. Subsequent versions should be a
little more cohesive as we will be able to combine some groups
back together.

Complete discussion for this portion of the forecast will follow
a little later.

.LONG TERM...Sunday Night Through Friday
Issued at 350 AM CST Sat Feb 23 2019

The main story for this period will be the diminishing winds
Sunday night, then well below normal temperatures for the
first half of the work week. Temperatures will modify some by
late in the week, although should remain a few to several degrees
below normal.

For Sunday night, wind gusts close to 40 mph are still possible
early Sunday evening. Winds should gradually subside during the
night. After highs in the upper 20s to middle 30s on Sunday,
temperatures by sunrise on Monday morning should be in the single
digits below to around 10 below zero across north-central and
central Wisconsin and around zero from the Fox Valley and
lakeshore region. The combination of the cold and northwest winds
around 10 mph will push wind chill readings into the 20s below
zero across north-central and central Wisconsin. A wind chill
advisory will likely be needed for late Sunday night through late
morning on Monday. Highs on Monday will range from 5 to 12 above
zero. Another cold night is in store Monday night with lows
ranging from around zero near Lake Michigan to the teens below
zero across north-central Wisconsin. Wind chills again could drop
to 20 below to 25 below zero across north-central and central
Wisconsin. A wind chill advisory may be needed for this region,
depending if winds stay up through the night.

The system for early next week has been problematic over the last
few days. GFS has been most consistent bringing snow across the
region Tuesday into Wednesday. Meanwhile, the ECMWF has varied
greatly from run to run with a feature on one run and then nothing
on the next run. Tonight, the ECMWF has system moving across the
area Tuesday night and Wednesday. Will continue with current blend
of pops to account for the variances in the timing and location of
the system. 850mb temperatures modify some by the end of the week
should allow for temperatures to return closer to normal, yet will
be a few to several degrees below normal. Low confidence in the
timing of the system later in the week.
&&

.AVIATION...for 06Z TAF Issuance
Issued at 1044 PM CST Fri Feb 22 2019

VFR conditions are expected overnight except the area
north of a Merrill to Iron Mountain line where light snow and MVFR
conditions are possible towards daybreak.

An approaching winter storm will produce periods of precipitation
across the area Saturday and Saturday night, with ceilings and
visibilities falling to IFR by afternoon in most places. Mixed
precipitation is expected mainly east of an IMT to AUW with snow
further west. The precipitation will change to all snow late
Saturday night or early Sunday.

Strong west winds will produce considerable blowing and drifting
snow Sunday where considerable new snow falls Saturday night.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 8 AM this morning to noon CST today
for WIZ038>040-048>050.

Winter Weather Advisory until noon CST today for WIZ035>037-045.

Winter Weather Advisory until 6 PM CST this evening for WIZ020-
030-031.

Winter Storm Warning from 6 PM this evening to 6 PM CST Sunday
for WIZ020-030-031-035>037.

Winter Weather Advisory until 9 PM CST this evening for WIZ005-
010>013-018-019-021.

Winter Storm Warning from 9 PM this evening to 6 PM CST Sunday
for WIZ011>013-019-021.

Winter Storm Warning from 9 PM this evening to 9 PM CST Sunday
for WIZ005-010-018.

Winter Weather Advisory from 8 AM this morning to 6 PM CST
Sunday for WIZ073-074.
&&

SHORT TERM.....Skowronski
LONG TERM......Eckberg
AVIATION.......RDM
Hazardous weather outlook, Feb 22, 2:18 PM CST, 14 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
218 PM CST Fri Feb 22 2019

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-232030-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
218 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Roads over parts of central and far northern Wisconsin may become
slippery after midnight as light snow begins to overspread the
area.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Slippery roads are expected Saturday morning as light snow
continues to spread east into northeast Wisconsin. The snow may
change to freezing rain over central and east-central Wisconsin
for a period before diminishing mid-day Saturday. The threat of
snow, freezing rain, and freezing drizzle will likely continue
into Saturday afternoon over north-central Wisconsin.

A major winter storm will affect the area Saturday night through
the rest of the weekend. The storm is expected to produce a band
of heavy snow totaling 6 to 15 inches across central, north-
central, and far northeast Wisconsin. Up to a quarter inch of
icing due to freezing rain is possible from central through
northeast Wisconsin. The bulk of the precipitation in east-central
Wisconsin will fall as rain, though the rain will change to snow
before ending, resulting in 1 to 3 inches of accumulation. Dense
fog could also result in hazardous travel conditions in east-
central Wisconsin at times Saturday night.

Northwest winds are expected to gust over 40 mph late Saturday
night through Sunday, resulting in significant blowing and
drifting snow. The strong winds may also cause damage to trees,
resulting in sporadic power outages. A winter storm watch remains
in effect for locations north and west of the Fox Valley for
Saturday night and Sunday.

The storm is likely to result in significant travel disruptions
across the region, including to air travel. Anyone with travel
plans should closely monitor later forecasts and may wish to
considering alternate travel plans, if possible.

Cold air surging into the region in the wake of the storm, will
combine with the wind, to drive wind chill indices as low as 25
below zero late Sunday night and Monday morning across central and
north-central Wisconsin. Wind chill readings this low may cause
frost bite on exposed skin within 30 minutes.

.SPOTTER INFORMATION STATEMENT...

Spotters are requested to forward snowfall measurements to the
National Weather Service in Green Bay.

LMZ521-522-541>543-232030-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
218 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Friday

Northwest gales to 45 kts are possible Sunday into Monday.

MPC/AK

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 23, 4:19 AM CSTWinter Storm WarningGRBFlorence, Forest, Langlade, Lincoln, Marathon, Marinette and 9 more41 hr
Feb 23, 11:59 AM CSTWinter Weather AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Marinette and 4 more21 hr
Feb 23, 2:34 PM CSTWind AdvisoryGRBBrown, Calumet, Door, Kewaunee, Manitowoc, Outagamie and 2 more6 hr

Nearby

Gale Warnings in Wisconsin, 2019Every gale warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.